Prednisone

Hi all. A week ago my Dr. prescribed prednisone for me to combat a pretty severe upper respiratory infection. Here it is a week later and I'm constantly hungry! I eat well daily and have been doing great for the last 6 weeks. But I can't seem to get a handle on the hunger. I have 10 more days to go till I'm finished with this stuff. Has anyone else experienced this and if so how did you handle the hungries?

Replies

  • Cindys2016
    Cindys2016 Posts: 6 Member
    Yes i had prednisoneprednisone fir sarcodosis and founf by munching on vegetables andlow cal low carb stuff keeps the pred weight off. It is possible to do. My bf had it for ms fpare and he proved to me even though diabetic that was possible he was on the iv version and they mafe hom eat more then he did at home but his healthy chiices,proved to me it possible
  • Psychgrrl
    Psychgrrl Posts: 3,155 Member
    It increased my appetite, too. Try high volume food with fats and lean protein--carrots dipped in guacamole and a nice chicken breast with more veggies. I like riced cauliflower for adding volume and fiber to things.
  • rosebarnalice
    rosebarnalice Posts: 3,448 Member
    Ugh. I get a round of prednisone every two or three years for severe poison ivy.

    The incessant ravenous hunger is the worst part!

    I stock up on onions, cabbage, bok choy, celery, carrots, eggplant, zucchini, spinach, and cans of diced tomatoe so that I can live on pots of veggie soup and big salads full of fibery filling vegetables for two weeks.
  • deannc1
    deannc1 Posts: 91 Member
    All excellent suggestions! Thanks so much. So far I've been holding out from gorging myself, but I've got another week on this stuff and I'm miserable with the constant hunger. I wake up ravenous and pretty much stay that way until I go back to bed. Even after a satisfying meal I'll be full for 20 minutes and then my stomach is growling and clenching with hunger again....this sucks. I'm going to try everyone of the above suggestions.
  • Cindys2016
    Cindys2016 Posts: 6 Member
    Glad can be help . im working on loosingloosing more weight to get knee surgery ( this weight was on me before prednisone i managed not to gain when taking it because advice and example he se fir me )
  • Cynsonya
    Cynsonya Posts: 668 Member
    It makes me ravenous. I just finished a 10 day course about 2 weeks ago. I ate pretty badly for a few of those days. No advise here, just letting you know I feel your struggle.
  • deannc1
    deannc1 Posts: 91 Member
    Cynsonya wrote: »
    It makes me ravenous. I just finished a 10 day course about 2 weeks ago. I ate pretty badly for a few of those days. No advise here, just letting you know I feel your struggle.

    Cynsona since you finished the medicine has the hunger stopped?
  • Liftng4Lis
    Liftng4Lis Posts: 15,151 Member
    In the last two months, I've been on 3 rounds of it. (Yes I've turned into the devil). Try lots of fat and proteins for satiety.
  • schibsted750
    schibsted750 Posts: 355 Member
    I'm guessing you get hungry when you're stressed? Prednisone is basically a synthetic stress hormone, so taking it will produce effects similar to being under acute stress.
  • xpanda70
    xpanda70 Posts: 20 Member
    I was on steroids for 6 weeks after brain surgery five years ago. The weight gain was terrible. It actually hurt, it came on so fast. But then I was on a very high dose as it was designed to combat brain swelling. In any case, all of the weight and hunger goes away pretty quickly after you're off the drug, so don't beat yourself up too bad.

    To deal with the hunger, I didn't fight it, I just managed it instead. I was off work at the time, so when I got up in the morning I turned on the food network. By 10 am I would decide what I would make for dinner. Then I made a minimum of 3 trips (walking) to the grocery store to buy my ingredients and do the prep. The extra exercise helped, and the routine allowed me to obsess about food without eating nonstop.

    Good luck, and just remember that this will all go away once the meds stop. The weight will fall off faster than it went on.
  • xpanda70
    xpanda70 Posts: 20 Member
    Oh, and whatever you do, no matter how bad you want off the steroids, make sure to follow your prescription for tapering. You can withdraw pretty bad on this drug (I did, and the pain was pretty intense!) so tapering is critical.

    As an aside, my dog was on prednisone for several months last year. He went from being a dog that never begged to one that followed me anywhere there was food. He was so bad he ate his own poop, and licked all my carpets clean. It's kinda funny in hindsight, at least. :smile:
  • deannc1
    deannc1 Posts: 91 Member
    I'm guessing you get hungry when you're stressed? Prednisone is basically a synthetic stress hormone, so taking it will produce effects similar to being under acute stress.

    That's the weird thing. Stress makes me lose my appetite. I guess I'm a happy eater. And judging by the weight I put on over the years I'm pretty ectastic most of the time! Lol!
  • emililly88
    emililly88 Posts: 4 Member
    Ugh ya I was on and off of that for years to combat chronic health issues! If you're set on losing weight id say focus on what you can do while on it and not get discouraged! Depending on the amount you're prescribed, it can also cause your hands feet and face to swell during intense physical activity so don't over do it! Oh! Drink lots of water too even if it causes you to gain temporary weight.

    Be encouraged. This too shall pass